# SDR 2017FA0000449

- Difficulty date: August 5, 2017
- Submitted: August 14, 2017
- Operation: General aviation
- Aircraft: N20957
- Make and model: Cessna 172S
- Aircraft serial: 172S9571
- Engine: Lyc IO360L2A
- Engine time: 5,200 hours, 100 cycles
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Connecting Rod
- Part number: LW13305
- Condition: Failed
- Location: Nr 3 Piston
- Part time: 5,200 hours, 100 cycles
- Stage of operation: CR
- How discovered: O
- Nature of condition: R, E
- Precautionary procedure: A

## Discrepancy

DURING A TRAINING FLIGHT AT 3500 FEET THE ENGINE LOST POWER AND HAD CONSIDERABLE VIBRATION.  THE PILOTS LANDED THE AIRCRAFT.  SUBSEQUENT INVESTIGATION FOUND NO COMPRESSION ON THE NR 3 CYLINDER.  ALSO IF THE CRANKSHAFT WAS TURNED THE NR 3 PISTON WAS STILL STATIONARY.  DISASSEMBLY OF THE ENGINE FOUND THE NR 3 CONNECTING ROD HAD COMPLETELY FAILED AND WAS IN SEVERAL PIECES.  THIS WAS BECAUSE THE SMALL END BUSHING OF THE CONNECTING ROD HAD BECOME LOOSE AND WORKED OUT OF THE BORE OF THE CONNECTING ROD.  ONCE THIS HAPPENED THERE WAS PLAY AT THAT END AND THE CONNECTING ROD ITSELF HAD FAILED.  THE BROKEN CONNECTING ROD THEN PUNCHED A 2 INCH HOLE THRU THE CASE HALF INTO THE OIL PAN AREA.  ALSO THE NR 4 CYLINDER WAS DAMAGED BY THE CONNECTING ROD.  THE AIRCRAFT LANDED WITH ENGINE RUNNING AND APPROX 8 QUARTS OF OIL.  THE FAILED PART IN THIS INCIDENT WAS THE CONNECTING ROD SMALL END PRESS IN BUSHING.
